How Do I Deal With Diabetes Nausea?

Small quantities of cooked rice may aid in the nausea caused by diabetes.
Ginger can be helpful for treating nausea.
Many people may experience diabetes nausea as their blood glucose levels rise or fall.
Drinking a lot of water can help temporarily ease diabetes nausea.
Article Details
  • Written By: Christine Hudson
  • Edited By: Lauren Fritsky
  • Last Modified Date: 03 December 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

The first step in dealing with diabetes nausea is knowing its true cause. Nausea associated with diabetes may be caused by high or low glucose levels, medication, or even another illness compounded with diabetes. It is important to remember that diabetes itself does not generally cause nausea, but the complications commonly caused by the condition can sometimes result in this side effect. Once the true cause is known, steps can be taken, such as changing medications or diet, to properly treat the nausea.

While addressing the cause of diabetes nausea is the best way to prevent future occurrences, it may also help to know how to deal with the nausea as it occurs if you are unable to see a doctor right away. Eating starchy, bland foods may help curb intense nausea and prevent vomiting. Lying down for short periods of time and drinking plenty of water are also common methods to temporarily deal with nausea.

Be sure to avoid extreme heat and physical or mental exertions if you are nauseous, as these may make the condition worse and can even cause you to pass out. Also try to record the similarities between recurring nausea. This will help a medical professional figure out what is truly causing the nausea and how to treat it.

Ad

Many people may experience diabetes nausea as their blood glucose levels rise or fall. Those who begin having nausea at certain times or after eating certain foods may wish to check their level to know whether their blood glucose is where it should be or not. From there, he can make the necessary adjustments to diet or routine. Consulting a diabetes nutritionist may help a patient determine a better diet, which will prevent diabetes nausea around certain times or certain foods.

Nausea is a common side effect of many medications, including those used to regulate diabetes. Most often, this side effect is mild and temporary, but severe nausea which does not dissipate over time may be cause to see a doctor. A change in dose or a different prescription altogether may be necessary to properly eliminate the side effect.

A common complication which may cause diabetes nausea is gastroparesis. The stomachs of those with this condition do not empty properly as digestion occurs. This causes several side effects of which nausea is most common. Prescriptions may sometimes be required to regulate this condition and prevent further complications.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon311368
Post 3

I have been dealing with off and on nausea for the past four years. It has been a complete mystery on what causes it. I recently have been to the hospital during my nausea occurrences and they said that my sugar level was at 163 and was slightly over. I am at a loss and not sure if this could be a side effect of diabetes and I am looking for help. Got any suggestions?

whitesand
Post 2

@ladyjane - My doctor told me that I have a paralyzed stomach which causes food to stay in my stomach which in turn makes it very difficult to control my sugar levels.

I have type 2 diabetes and experience nausea with occasional vomiting when I eat. My doctor said that one of the common side effects of my insulin is a feeling of fullness and a lack of appetite.

It's excellent for losing weight and has controlled my sugar levels as well. I've learned that if I eat six to eight small meals throughout the day and cut back on fats and fiber I am less nauseous.

ladyjane
Post 1

I have type two diabetes and nausea after eating. Recently my doctor switched me to a new insulin at five milligrams for the first three weeks and up to ten milligrams by the fourth week.

I've had consistent nausea for the past two weeks. I have medications for this but they seldom work for me. I really hate to stop taking it because my sugar levels have been normal since I started at ten milligrams.

I'm at such a loss on what to do now. My doctor told me that the nausea and vomiting are diabetes related and will subside after awhile. But I'm wondering how long is awhile.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email